British researchers have used an interesting study technique to address the perennially vexed question of the possible effect of statins on muscle symptoms, targeting individuals previously reported muscle symptoms during treatment. Effectively, the research was a series of randomised, placebo controlled n-of-1 trials, involving 200 subjects who had recently stopped or were considering stopping treatment with statins because of muscle symptoms – these people were randomly assigned to a sequence of six double blinded treatment periods (two months each) of atorvastatin 20 mg daily or placebo, rateing their muscle symptoms on a visual analogue scale (0-10). 151 participants provided symptoms scores for at least one statin period and one placebo period and were included in the primary analysis, but no difference in muscle symptom scores was found between the statin and placebo periods (mean difference statin minus placebo −0.11, 95% confidence interval −0.36 to 0.14; P=0.40)). Withdrawals because of intolerable muscle symptoms were 18 participants (9%) during a statin period and 13 (7%) during a placebo period. The researchers advocate that if an elderly person does report muscle symptoms during statin treatment, cautious consideration for re-introduction of treatment might be considered, albeit the limitations of the study design did not allow differentiation of the effects of different statins or higher doses of the drugs. See the paper, published in the British Medical Journal, here.
Muscle symptoms don’t necessarily preclude further statin treatment
Feb 26, 2021